Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 263, NWS Springfield, MO

August 26, 2004Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 26, 2004, 3:25 PM CDT for Phelps County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2004, 3:25 PM CDT (20:25 UTC)
Expired
Aug 26, 2004, 4:30 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Phelps County, MO

The radar

The St Louis radar (KLSX), 143 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2164 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 262025
SVRSGF
MOC161-262130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
324 PM CDT THU AUG 26 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHELPS COUNTY IN CENTRAL MISSOURI.

* UNTIL 430 PM CDT.

* AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  EAST OF ST. ROBERT...OR 10 MILES NORTHEAST OF FORT LEONARD WOOD...
  AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR NEWBURG BY 340 PM CDT.
  NEAR DOOLITTLE BY 350 PM CDT.

THE TOWN OF JEROME IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3775 9202 3776 9183 3803 9174 3801 9204

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:09 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 26, 2:09 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
209 PM CDT THU AUG 26 2004

.DISCUSSION...

IN THE SHORT TERM CONCERNED WITH PULSE STORMS THIS AFTERNOON. THEN,
LOOKING AT THUNDERSTORMS AND POSSIBLE HEAVY RAIN ON FRIDAY AND
SATURDAY. ALSO COOLER TEMPERATURES SATURDAY AND SUNDAY.

MIDLEVEL RIDGE CONTINUES TO BUILD NORTHWARD WITH TROUGH DIGGING INTO
THE ROCKIES. CUMULUS FIELD BEGINNING TO BUILD FROM SOUTHEAST TO
NORTHWEST. WITH ENVIRONMENT THIS AFTERNOON UNSTABLE, SURFACE BASED
CAPES AROUND 4000 J/KG, ANY PULSE STORM THAT CAN DEVELOP WOULD
LIKELY BE STRONG TO SEVERE. COVERAGE SHOULD BE FAIRLY ISOLATED SO
WILL CONTINUE SMALL POPS FOR AREAS THAT WILL BE MOST WEAKLY CAPPED.

CONTINUED THE HEAT ADVISORY OVER MY WESTERN COUNTIES THROUGH 7 PM
TODAY. TEMPERATURES IN THE MID 90S WITH DEWPOINTS IN THE LOW/MID 70S
HAVE ALLOWED THE HEAT INDEX TO CLIMB OVER 100 NORTH OF THE PLATEAU
AND WILL BE NEAR HEAT ADVISORY CRITERIA THIS AFTERNOON FOR THE
WESTERN COUNTIES.

THE ETA...GFS AND NGM ALL CONTINUE TO BRING THE COLD FRONT SOUTHWARD
INTO THE NORTHWESTERN PORTION OF THE CWA FRIDAY AFTERNOON. THIS
FRONTAL BOUNDARY WILL ACT AS A FOCUS FOR CONVECTION AND DEWPOINT
POOLING THAT HAVE BEEN LACKING THE PAST FEW DAYS. THE FRONT SHOULD
BE ABLE TO BREAK WHATEVER CAP THAT WILL BE PRESENT WITH THE HELP OF
STRONG UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE 110 KT 200MB JET
AND DECENT 850 JET THAT WILL BE PRESENT. 850MB DEWPOINTS ABOVE 14C
AND GOOD CONVERGENCE AT THAT LEVEL WILL PROVIDE THE FOCUS NEEDED
FOR CONVECTION TO GET GOING. THE BEST CHANCES INITIALLY WILL BE OVER
THE NORTHWEST PORTION OF THE AREA...BUT WILL HAVE SOME MENTION OF
THUNDERSTORMS CHANCES EVERYWHERE LATE FRI AFTERNOON AND EVENING.
SEVERE CONVECTION A GOOD BET GIVEN THE DEGREE OF INSTABILITY. STORMS
SHOULD INITIALLY ORGANIZED ALONG THE FRONT...BUT AS LOW LEVEL JET
STRENGTHENS FRI EVENING...STORMS MAY ORGANIZE INTO SMALL CONVECTIVE
CLUSTER(S). LOOKING AT THE CORFIDI VECTORS AND THE 850MB FLOW BEING
PARALLEL TO THE FRONT BRINGS THE POSSIBILITY OF TRAINING/BACK
BUILDING STORMS. LOOKS AS THOUGH THE HEAVIEST PRECIPITATION WILL BE
OVER CENTRAL MISSOURI...AGAIN. PRECIPITABLE WATER VALUES PROGGED TO
BE NEAR 2 INCHES AND WITH THE POSSIBILITY OF TRAINING STORMS AND
ALREADY SATURATED GROUND, FLOODING IS A CONCERN. SOME LOCATIONS
ACROSS CENTRAL MISSOURI HAVE RECEIVED 7 TO 10 INCHES OF RAIN SO FAR
THIS MONTH. WILL LIKELY ISSUE ESF THIS AFTERNOON FOR RAINFALL FRIDAY
NIGHT INTO SATURDAY.

AS A SHORTWAVE MOVES EASTWARD INTO THE PLAINS FRIDAY NIGHT AND
THROUGH THE FORECAST AREA EARLY SUN MORNING THE FRONT WILL PUSH
THROUGH BRINING CLEARING AND COOLER TEMPERATURES. THE ETA IS
TRENDING MORE TO THE GFS AND NGM IN BEING MORE PROGRESSIVE WITH THE
SYSTEM. LINGERED SLIGHT RAIN CHANCES INTO EARLY SUNDAY MORNING
...ESPECIALLY OVER THE EASTERN CWA. TWEAKED TEMPERATURES A DEGREE OR
TWO LOWER ON SATURDAY AND SUNDAY.

QUIET WEATHER EXPECTED LATE IN THE WEEKEND AND EARLY NEXT WEEK AS
SFC HIGH BUILDS INTO THE AREA.

HATCH

&&

.AVIATION...
VFR CONDITIONS CAN BE EXPECTED THROUGH THE PERIOD WITH THE BIGGEST
AVIATION CONCERN REVOLVING AROUND WINDS. LOW LEVEL WIND SHEAR WILL
DEVELOP AGAIN TONIGHT FOR SGF AND JLN WHERE SURFACE WINDS REMAIN
SOUTHERLY NEAR 15KTS BENEATH 40-45KT SOUTHWESTERLY LOW LEVEL JET.

LESE/HATCH
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY THROUGH 7 PM AND WEST OF A LINE FROM JOPLIN TO
OSCEOLA.
KS...HEAT ADVISORY THROUGH 7 PM FOR EXTREME SOUTHEAST KANSAS.

WFO SGF
Hazardous weather outlook, Aug 26, 12:35 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1235 PM CDT THU AUG 26 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-LAWRENCE
-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-POLK-PULASKI
-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1235 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  HEAT INDICES WILL RISE TO BETWEEN 100 AND 110 DEGREES ACROSS THE
  ENTIRE OUTLOOK AREA THIS AFTERNOON. THE HOTTEST CONDITIONS CAN BE
  EXPECTED NORTH AND WEST OF THE OZARK PLATEAU WHERE HEAT INDICES
  WILL LIKELY EXCEED 105 DEGREES FOR A FEW HOURS.

  THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON...MAINLY
  NORTH OF A NEVADA TO WEST PLAINS LINE. THE MOST LIKELY SCENARIO IS
  THAT WARM AIR ALOFT WILL PREVENT THUNDERSTORM DEVELOPMENT...
  HOWEVER SHOULD A THUNDERSTORM DEVELOP THEN IT WOULD LIKELY BECOME
  STRONG TO SEVERE GIVEN THE EXTREMELY UNSTABLE AIRMASS IN PLACE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND
  EVENING AS A COLD FRONT MOVES INTO THE AREA. SHOWERS AND
  THUNDERSTORMS WILL CONTINUE OVERNIGHT FRIDAY NIGHT INTO SATURDAY
  WITH THE PRIMARY THREAT SHIFTING TO LOCALLY HEAVY RAINFALL. HEAVY
  RAINFALL COULD LEAD TO LOCALIZED FLOODING AND POSSIBLE RISES ON
  AREA RIVERS...ESPECIALLY IN LOCATIONS WHERE SOIL MOISTURE REMAINS
  HIGH FROM PREVIOUS HEAVY RAINS.

  ALSO...HEAT INDICES NEAR TO SLIGHTLY ABOVE 100 DEGREES CAN BE
  EXPECTED ACROSS THE OUTLOOK AREA FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:58 PM CDTSevere Thunderstorm WarningSGFPulaski62 min
Aug 26, 3:34 PM CDTSevere Thunderstorm WarningSGFTexas, Wright56 min
Aug 26, 4:15 PM CDTFlash Flood WarningSGFTexas, Wright6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.